|Title||Adverse reactions in leprosy patients who underwent dapsone multidrug therapy: a retrospective study.|
|Publication Type||Journal Article|
|Authors||Guragain S, Upadhayay N, Bhattarai BM|
|Abbrev. Journal||Clin Pharmacol|
|Journal||Clinical pharmacology : advances and applications|
|Year of Publication||2017|
OBJECTIVE: To investigate the occurrence and clinical characteristics of dapsone-related adverse drug reactions (ADRs) among leprosy patients who underwent multidrug therapy (MDT) from 2010 to 2013 in the western region of Nepal.
METHODS: A retrospective review was carried out in the rehabilitation center. Data were collected from the record files of the hospital.
RESULTS: From 2010 to 2013, there were 18 patients reported to have dapsone ADRs, with an occurrence rate of 0.82% in the 4-year duration. The maximum incidence of ADRs (1.043%) was in 2010 and the minimum incidence of ADRs (0.26%) was in 2013. Among two types of bacterial infections, 94.44% were of multibacillary and 5.56% were of paucibacillary type. The age range of patients with dapsone ADRs was 11-68 years. The male-to-female ratio was 1.25. The onset of dapsone ADRs after taking MDT was within a minimum of 3 weeks and a maximum of 21 weeks. There were 14 (77.77%) patients who presented with jaundice, 8 (44.44%) with exfoliative dermatitis, 5 (27.77%) with hemolytic anemia and 4 (22.22%) with fever and headache. The rare side effects (5.5%) found were agranulocytosis or toxic epidermal necrolysis. Three patients were cured; some were still on the treatment. Four patients died with dapsone ADRs.
CONCLUSION: The common dapsone ADRs present in leprosy patients were jaundice, exfoliative dermatitis and hemolytic anemia in MDT-treated patients. Patients could be cured by managing the dapsone ADRs effectively on time. Some patients may die of dapsone ADRs if clinicians fail to manage the side effects on time.
|Link to full text||https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5500492/pdf/cpaa-9-073.pdf|
|PubMed Central ID||PMC5500492|